Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 351, NWS Tulsa, OK

May 31, 2008Craig County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 31, 2008, 10:10 AM CDT for Craig County, Oklahoma. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2008, 10:10 AM CDT (15:10 UTC)
Expired
May 31, 2008, 11:01 AM CDT
In force
51 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Craig County, OK

The radar

The Tulsa radar (KINX), 88 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 10:35 AM CDTHAIL 0.752 N Hollow, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 4:52 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1870 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 311510
SVRTSA
OKC035-311615-
/O.NEW.KTSA.SV.W.0351.080531T1510Z-080531T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
1010 AM CDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CRAIG COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 1115 AM CDT

* AT 1009 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL
  AND DAMAGING WINDS TO 70 MPH. THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 21 MILES WEST OF WELCH TO 27 MILES WEST OF   
WELCH...MOVING EAST AT 43 MPH. VERY HEAVY RAIN WILL ALSO ACCOMPANY 
THIS THUNDERSTORM. 

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WELCH AND
  BLUEJACKET.

THIS STORM IS LIKELY PRODUCING LARGE HAIL AND DAMAGING WINDS. SEEK
SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 3700 9505 3698 9504 3695 9501 3669 9500
      3668 9500 3682 9543 3694 9543 3695 9541
      3700 9540
TIME...MOT...LOC 1510Z 286DEG 38KT 3698 9544 3691 9557

$$
2 follow-up statements
000 
WWUS54 KTSA 311537
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1037 AM CDT SAT MAY 31 2008

OKC035-311615-
/O.CON.KTSA.SV.W.0351.000000T0000Z-080531T1615Z/
CRAIG OK-
1037 AM CDT SAT MAY 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR NORTHERN CRAIG COUNTY...

AT 1035 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL AND DAMAGING WINDS TO 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM WELCH TO HOLLOW...MOVING EAST AT 45 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WELCH...PYRAMID
CORNERS AND BLUEJACKET.

LAT...LON 3697 9504 3695 9501 3668 9500 3684 9538
      3691 9538 3699 9533 3700 9505
TIME...MOT...LOC 1537Z 286DEG 38KT 3695 9507 3686 9524

$$
000 
WWUS54 KTSA 311601 RRA
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1102 AM CDT SAT MAY 31 2008

OKC035-311612-
/O.CAN.KTSA.SV.W.0351.000000T0000Z-080531T1615Z/
CRAIG OK-
1102 AM CDT SAT MAY 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CRAIG COUNTY IS
CANCELLED...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND WEAKENED BELOW
SEVERE LIMITS...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

LAT...LON 3697 9504 3695 9501 3668 9500 3684 9538
      3691 9538 3699 9533 3700 9505
TIME...MOT...LOC 1602Z 286DEG 38KT 3688 9475 3679 9492

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:09 AM CDT, 1 minute earlier.

Area forecast discussion, May 31, 10:09 AM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1009 AM CDT SAT MAY 31 2008

.DISCUSSION...
SEVERE STORMS CONTINUE ACROSS FAR NORTHEAST OK AND NOW MOVING INTO
NW CORNER OF ARK AT PRESENT. ADDITIONAL DEVELOPMENT OF ELEVATED
STORMS CONTINUES TO THE WEST OF TULSA AREA AS WELL. THIS ACTIVITY
IS LESS LIKELY TO BECOME SEVERE AS LOW LEVEL JET HAS SHOWN SIGNS
OF WEAKENING...HOWEVER WILL HAVE TO WATCH AND SEE IF THESE STORMS
CAN BECOME MORE SURFACE BASED THIS AFTERNOON. HAVE UPDATED POPS
ACCORDINGLY AND HAVE ALSO LOWERED DAYTIME HIGHS ACROSS
NORTHEASTERN AREAS AS RAIN COOLED AIR LIKELY TO BE IN PLACE MOST
OF THE DAY ALONG WITH MORE PERSISTENT CLOUD COVER. A WELL DEFINED
BOUNDARY WILL BE SET UP BY MORNING ACTIVITY AND COULD SERVE AS A
FOCUS FOR MORE SEVERE WEATHER LATER TODAY AND TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   87  68  87  73 /  70  60  50  30
FSM   88  69  87  70 /  20  30  40  20
MLC   88  70  89  71 /  10  30  30  10
BVO   84  65  84  69 /  70  60  50  40
FYV   80  64  83  68 /  70  50  50  30
BYV   79  64  84  68 / 100  60  50  30
MKO   89  68  89  69 /  30  40  50  20
MIO   82  63  84  69 / 100  60  50  40
F10   90  68  89  71 /  20  40  40  20
HHW   88  69  89  70 /  10  10  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...14
LONG TERM....18
Hazardous weather outlook, May 31, 8:50 AM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
850 AM CDT SAT MAY 31 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
836 AM CDT SAT MAY 31 2008

...SEVERE THUNDERSTORMS THIS MORNING AND AGAIN THIS AFTERNOON AND EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING IN NORTHEAST OKLAHOMA...LATE MORNING IN NORTHWEST ARKANSAS.

	AREA AT GREATEST RISK...NORTH OF U.S. 412 AND EAST OF U.S. 75.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING IN NORTHEAST OKLAHOMA...LATE MORNING IN NORTHWEST ARKANSAS.

DISCUSSION...A COMPLEX OF SEVERE THUNDERSTORMS CONTINUES TO MOVE
ACROSS FAR NORTHEAST OKLAHOMA THIS MORNING. THESE STORMS WILL
CONTINUE TO PRODUCE LARGE HAIL AND DAMAGING WINDS AS THEY MOVE
ACROSS NORTHEAST OKLAHOMA AND INTO NORTHWEST ARKANSAS LATER THIS
MORNING. ADDITIONAL THUNDERSTORMS OVER SOUTHEAST KANSAS WILL ALSO
LIKELY MOVE INTO THE AREA BY LATE MORNING THROUGH EARLY AFTERNOON. GENERALLY
WEAK LOW LEVEL FLOW WILL LIMIT THE TORNADO THREAT.

AN OUTFLOW BOUNDARY WILL LIKELY BE LEFT BY THE MORNING ACTIVITY
ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. THIS WILL SERVE
AS A FOCUS FOR MORE SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON
AND EVENING AS THE ATMOSPHERE BECOMES VERY UNSTABLE. THE PRIMARY
THREAT WILL AGAIN BE VERY LARGE HAIL AND DAMAGING STRAIGHT-LINE
WINDS WITH A LIMITED TORNADO POTENTIAL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE MORNING NORTH OF A
LINE FROM TULSA TO FAYETTEVILLE...AND MAY BE NEEDED AGAIN THIS
AFTERNOON IN OTHER PARTS OF NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
MOIST AND UNSTABLE AIR WILL REMAIN OVER THE AREA FOR THE NEXT
WEEK WHICH WILL CONTINUE THE CHANCES OF SHOWERS AND THUNDERSTORMS
NEARLY EVERY DAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 31, 9:08 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TULSA OK
908 AM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 AM     HAIL             BARTLESVILLE            36.75N 95.98W
05/31/2008  E1.00 INCH       WASHINGTON         OK   EMERGENCY MNGR

0837 AM     TSTM WND DMG     LENAPAH                 36.85N 95.64W
05/31/2008                   NOWATA             OK   EMERGENCY MNGR

            ROOF BLOWN OFF OF TRAILER HOME.

&&

PBS
Local storm report, May 31, 9:23 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
923 AM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     HAIL             LENAPAH                 36.85N 95.64W
05/31/2008  E1.00 INCH       NOWATA             OK   EMERGENCY MNGR

&&

PBS
Local storm report, May 31, 9:34 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
934 AM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 AM     HAIL             CENTRAILIA              36.80N 95.33W
05/31/2008  E1.00 INCH       CRAIG              OK   PUBLIC

&&

PBS
Local storm report, May 31, 9:42 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
942 AM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 AM     HAIL             AFTON                   36.69N 94.96W
05/31/2008  E0.75 INCH       OTTAWA             OK   DEPT OF HIGHWAYS

&&

PBS
Local storm report, May 31, 9:52 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
952 AM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     HAIL             WANN                    36.92N 95.80W
05/31/2008  E2.75 INCH       NOWATA             OK   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

&&

PBS
Special weather statement, May 31, 9:54 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
954 AM CDT SAT MAY 31 2008

OKZ054-059-311545-
OSAGE OK-PAWNEE OK-
954 AM CDT SAT MAY 31 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1045 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHERN OSAGE AND PAWNEE

AT 954 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MARAMEC...MOVING EAST AT 42 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...OSAGE...JENNINGS...TERLTON...HALLETT...
MARAMEC...CLEVELAND AND WESTPORT.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3637 9608 3617 9608 3618 9675 3635 9671
TIME...MOT...LOC 1454Z 274DEG 36KT 3625 9665

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 10:59 PM CDTSpecial Weather StatementTSAOttawa61 min
May 31, 5:50 AM CDTSevere Thunderstorm WarningTSAOsage55 min
May 31, 6:47 AM CDTSevere Thunderstorm WarningTSAOsage, Washington58 min
May 31, 7:17 AM CDTSevere Thunderstorm WarningTSAOsage58 min
May 31, 7:44 AM CDTSevere Thunderstorm WarningTSANowata, Washington61 min
May 31, 8:10 AM CDTSevere Thunderstorm WarningTSANowata, Osage, Rogers, Washington65 min
May 31, 8:40 AM CDTSevere Thunderstorm WarningTSACraig, Nowata35 min
May 31, 8:56 AM CDTSevere Thunderstorm WarningTSACraig, Mayes, Nowata, Rogers64 min
May 31, 9:16 AM CDTSevere Thunderstorm WarningTSADelaware, Ottawa59 min
May 31, 9:41 AM CDTSevere Thunderstorm WarningTSANowata, Washington47 min
May 31, 9:54 AM CDTSpecial Weather StatementTSAPawnee51 min
May 31, 10:20 AM CDTSpecial Weather StatementTSATulsa40 min
May 31, 10:23 AM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Tulsa67 min
May 31, 10:48 AM CDTSpecial Weather StatementTSAOttawa42 min
May 31, 11:14 AM CDTSevere Thunderstorm WarningTSAMuskogee, Okmulgee, Wagoner61 min
May 31, 11:54 AM CDTSevere Thunderstorm WarningTSAMcIntosh, Muskogee38 min
May 31, 6:48 PM CDTTornado WarningTSAOsage42 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.